Tornadoes · United States · South Carolina · 2004
F0 tornado, Oak Grove, South Carolina, September 27, 2004
This F0 tornado ran 0.2 miles across Dillon County on September 27, 2004, touching down at 2:52 PM EDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 27, 2004
- Touchdown
- 2:52 PM EDT (18:52 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dillon County
- Touchdown point
- 34.350, -79.480
- Lift-off point
- 34.350, -79.480
- Record number
- 508
What the Weather Service recorded
A tornado downed trees along Interstate 95.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the tornado touched down at Sep 27, 12:10 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, Sep 27, 12:10 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1210 PM EDT MON SEP 27 2004 .SHORT TERM (THIS AFTERNOON)... TORNADO WATCH TIL 500 PM AS BREAKS OF SUNSHINE HAVE AIDED IN DECREASING STABILITY. ADJUSTED TEMPS AND DEWPOINTS UPWARD TODAY AND WITH A FEW BREAKS OF SUNSHINE...ADJUSTED SKY COVER DOWN. WENT WITH CATEGORICAL POPS SOUTH CAROLINA AND LIKELY NORTH CAROLINA FOR TODAY. KNOCKED WINDS DOWN SLIGHTLY FROM PREVIOUS FORECAST OVER LAND GIVEN CONTINUED WEAKENING OF TROPICAL CYCLONE. BOOSTED QPF AND RAISED FLOOD WATCH. CURRENT FORECAST TRACK OF JEANNE SHOULD ALLOW 2 TO 4 INCHES OF RAIN TO FALL OVER A GOOD PORTION OF THE AREA WITH UPWARDS OF 6 INCHES POSSIBLE. THIS SHOULD BE ENOUGH TO POSE A FLOOD THREAT. && .MARINE... JEANNE...CURRENTLY POSITIONED OVER SOUTHWEST GEORGIA...WILL CONTINUE TO WEAKEN...AND IT IS FORECAST TO MOVE INTO THE CAROLINAS LATE TONIGHT INTO TUESDAY. DESPITE THE WEAKENING TREND...WINDS ACROSS THE COASTAL WATERS WILL INCREASE IN RESPONSE TO THE TIGHTENING SURFACE PRESSURE GRADIENT. GALE WARNINGS ARE ALREADY IN EFFECT...HOWEVER THINK CONDITIONS WILL BE MARGINAL. ADJUSTED FORECAST WINDS DOWN JUST A BIT TONIGHT...BUT STILL MEET GALE CRITERIA WITH FREQUENT GUSTS ABOVE 35 KT. SEAS ARE CURRENTLY 7 FT AT FRYING PAN SHOALS BUOY AND 11 FT AT EDISTO BUOY. SEAS WILL ONLY BUILD IN RESPONSE TO THE INCREASING WINDS. SOME ADJUSTMENTS MADE TO THE FORECAST SEAS...WITH A MAXIMUM HEIGHTS OF 8 TO 11 FT TONIGHT. THE HIGH SURF ADVISORY WHICH WAS ONLY IN EFFECT FOR GEORGETOWN COUNTY HAS BEEN TAKEN DOWN. CRITERIA IS NO LONGER BEING MET ACCORDING TO THE LATEST BUOY REPORTS. THE RISK OF RIP CURRENTS ALONG ALL BEACHES REMAINS HIGH HOWEVER. && .AVIATION... RAIN BANDS FROM JEANNE WILL CAUSE RAPID DECREASES IN VISIBILITIES AND CEILINGS THIS AFTERNOON THROUGH THIS EVENING. WINDS WILL INCREASE AS THE SHOWERS AND ISOLATED THUNDERSTORMS PASS THROUGH...WITH GUSTS TO 30 KTS POSSIBLE. WINDS WILL SHIFT TO THE SOUTHWEST BY MORNING AND INCREASE WITH AVERAGE SPEEDS APPROACHING 20-25 KTS...WITH SLIGHTLY DRIER AIR PUSHING IN. CEILINGS BY MID MORNING WILL IMPROVE WITH STILL INTERMITTENT MVFR IN SHOWERS. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES. SC...FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES. MARINE...GALE WARNING...AMZ250-252-254-256. SHORT TERM...DIGIORGI AVIATION...DL MARINE...JAQ
Hazardous weather outlook, Sep 27, 2:06 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 206 PM EDT MON SEP 27 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-280823- BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC- FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC- NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 206 PM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST SOUTH CAROLINA THROUGH 5 PM. CONDITIONS WILL REMAIN FAVORABLE FOR ISOLATED TORNADOES THROUGH TONIGHT FOR THE ENTIRE AREA. A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA UNTIL 11 AM TUESDAY. RAINFALL TOTALS OF 2 TO 4 INCHES...WITH LOCAL AMOUNTS UP TO 6 INCHES IS POSSIBLE. A GALE WARNING IS IN EFFECT FOR ALL COASTAL WATERS TODAY. THERE IS A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT FOR ALL AREA BEACHES. THERE IS A POSSIBILITY OF TORNADOES ACROSS THE ENTIRE REGION TODAY AS TROPICAL STORM JEANNE MOVES TOWARD THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. JAQ
In the hours before
Local storm report, Sep 27, 12:39 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1239 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1216 PM TORNADO 2 E LAKE CITY 33.87N 79.72W
09/27/2004 FLORENCE SC PUBLIC
REPORT OF TORNADO SIGHTING, SEVERAL TREES UPROOTED OFF OF
THE HIGHWAY 378 BYPASS.
&&
JANLocal storm report, Sep 27, 12:59 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1259 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1243 PM TORNADO OATLAND 33.49N 79.35W
09/27/2004 GEORGETOWN SC UNKNOWN
TORNADO TOUCHDOWNS IN THE VICINITY OF CHOPPEE ROAD,
CARVERS BAY AREA. ALSO, FUNNEL CLOUDS SITED NEARBY.
&&
JANThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Charleston AFB, SC (KCHS), 12:00Z
6.9 hours before the tornado, 168 km from the path. September 27, 2004.
- Mixed-layer CAPE
- 1064 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 1014 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
- 0-3 km lapse rate
- 5.3 K/km
Charleston AFB, SC (KCHS), 00:00Z
5.1 hours after it, 168 km from the path. September 28, 2004.
- Mixed-layer CAPE
- 2099 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1747 J/kg
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 20.0
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Florence Regional (FLO), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wilmington radar (KLTX), 105 km away, was scanning. The volume nearest the touchdown began at 18:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are
The other tornadoes of September 27, 2004
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 27 | 5:45 AM EDT | F0 | Hampton, SC | 0.5 | 40 | |||
| September 27 | 6:00 AM EDT | F0 | Bulloch, GA | 0.5 | 40 | |||
| September 27 | 7:15 AM EDT | F0 | Screven, GA | 0.7 | 40 | |||
| September 27 | 8:30 AM EDT | F0 | Berkeley, SC | 1.0 | 150 | |||
| September 27 | 10:20 AM EDT | F0 | Jenkins, GA | 0.5 | 30 | |||
| September 27 | 10:23 AM EDT | F1 | Clarendon, SC | 3.0 | 400 | 4 | ||
| September 27 | 12:05 PM EDT | F1 | Florence, SC | 0.4 | 30 | $20,000 | ||
| September 27 | 12:54 PM EDT | F1 | Georgetown, SC | 1.6 | 30 | $30,000 | ||
| September 27 | 1:39 PM EDT | F0 | Aiken, SC | 3.0 | 100 | |||
| September 27 | 2:03 PM EDT | F0 | Lee, SC | 6.0 | 80 | |||
| September 27 | 2:25 PM EDT | F1 | Marion, SC | 1.5 | 30 | $30,000 | ||
| September 27 | 2:30 PM EDT | F0 | Chesterfield, SC | 3.0 | 120 | |||
| September 27 | 3:15 PM EDT | F0 | Marlboro, SC | 0.1 | 25 | |||
| September 27 | 4:39 PM EDT | F0 | Saluda, SC | 2.0 | 80 | |||
| September 27 | 5:08 PM EDT | F1 | Newberry, SC | 3.0 | 220 | |||
| September 27 | 5:30 PM EDT | F0 | Lexington, SC | 1.0 | 80 | |||
| September 27 | 5:41 PM EDT | F1 | Moore, NC | 8.0 | 200 | |||
| September 27 | 5:44 PM EDT | F0 | Newberry, SC | 3.0 | 100 | |||
| September 27 | 6:20 PM EDT | F0 | Moore, NC | 0.5 | 25 | |||
| September 27 | 7:30 PM EDT | F0 | Wake, NC | 4.0 | 50 | |||
| September 27 | 7:45 PM EDT | F0 | Richmond, NC | 0.5 | 25 | |||
| September 27 | 8:00 PM EDT | F1 | Martin, NC | 0.2 | 100 | $100,000 | ||
| September 27 | 8:10 PM EDT | F0 | Montgomery, NC | 1.0 | 50 | |||
| September 27 | 9:08 PM EDT | F2 | Fairfield, SC | 2.0 | 220 | 1 | 13 | |
| September 27 | 10:15 PM EDT | F1 | Cherokee, SC | 0.8 | 50 | $90,000 | ||
| September 27 | 11:00 PM EDT | F1 | Cleveland, NC | 2.0 | 30 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.